Officer Don Finnegan of the Rockland Police Department conducted two seminars on June 27 for Pen Bay Healthcare staff and physicians to provide information about several dangerous new drugs that have arrived in the Rockland area. In two sessions, more than 80 Pen Bay staff members packed the conference room at Pen Bay Medical Center to learn more about these drugs that are already causing major health and safety issues.

The most dangerous new drug is bath salts. This drug has nothing to do with anything for the bath, but is a dangerous chemical stimulant that is being abused much like other illicit drugs. Those high on bath salts are at risk of serious health issues, such as rapid heart rate, negative hallucinations, breathing problems and more, and may end up in the Emergency Department at Pen Bay Medical Center. When under the influence, users are also very dangerous to emergency health care professionals, as the drug can cause unusually severe paranoia, so that those trying to provide medical care are perceived as threatening.

Pen Bay Healthcare in collaboration with the Rockland Police Department has developed a safety plan, as mandated by a recent vote in the Maine Legislature. This plan outlines actions to keep staff and other patients safe from these patients.

To find out more information or to get help, contact a health care provider or Sgt. Finnegan at 594-0316, ext. 243. In an emergency, always call 911.


A VillageSoup/The Herald Gazette story in May noted that the Knox County Sheriff’s Office issued a warning to the public about a rash of incidents involving people using “bath salts” as a new drug to get high.

Sheriff Donna Dennison said on May 4 a young man on a motorcycle stopped on Route 17 and took a stick and began waving it at passing vehicles. Several people have been arrested for their actions while under the influence of this substance, she noted.

The salts are commonly packaged in a 1-inch-by-1-inch plastic zip-locked bag. The substance is brown or white and resembles cocaine or heroin, the sheriff noted. She said if the tag is on it, the tag will state “RAVE ON.”

The people hallucinate, become paranoid and often do not recall what has occurred over a four-hour period. The people then often become ill after the effects wear off.